Oregon, 2009

Hail in Oregon, July 12, 2009

July 12, 2009 · NWS PDT · 5 events in 2 counties and zones

An upper level low pressure area off the Oregon coast combined with daytime heating and an embedded disturbance in southerly flow aloft produced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area off the Oregon coast combined with daytime heating and an embedded disturbance in southerly flow aloft produced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM PST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 12, 1:27 PM PST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
227 PM PDT SUN JUL 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. A COMPLEX SYNOPTIC
PATTERN IS SETTING UP OVER THE PACIFIC NW. SEVERAL WAVES OF ENERGY
ARE ASSOCIATED WITH THE UPPER LOW OFF THE SW OREGON COAST...AND EACH
ONE IS BRINGING SHOWERS AND THUNDERSTORMS.  TWO WAVES ARE WEST OF
THE CASCADES AND ANOTHER IS OVER SE OREGON.  OUR FORECAST AREA IS
ACTUALLY UNDER CLEARING BEHIND THE WAVE THAT MOVED ACROSS THE REGION
THIS MORNING.  THIS HAS ALLOWED SURFACE HEATING TO TAKE PLACE AND
DESTABILIZE THE ATMOSPHERE.  THE DRY SLOT HAS ALSO RESULTED IN
DEWPOINTS LOWERING INTO THE 20S OVER CENTRAL OREGON.  AS MID LEVEL
MOISTURE INCREASES WITH THE APPROACH OF THE UPPER
LOW...THUNDERSTORMS WILL DEVELOP.  DUE TO STRONG UPPER LEVEL SUPPORT
AND VERTICAL SHEAR...HAIL WILL BE A CONCERN AND IS EXPECTED TO BE
PENNY SIZE WITH SOME STORMS.  WINDS ARE ALSO A CONCERN...AND THERE
IS A POTENTIAL FOR STRONG OUTFLOW WINDS...ESPECIALLY IN THE AREAS
THAT HAVE DRYING IN THE BOUNDARY LAYER THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH LARGE SCALE
FORCING ASSOCIATED WITH THE UPPER LOW.  AS MOISTURE INCREASES
OVERNIGHT...HEAVY RAIN CAN BE EXPECTED WITH SOME STORMS AND THE
HEAVIEST RAINFALL EXPECTED IN NE OREGON AND SE WASHINGTON.  THE LOW
WILL TRACK INTO IDAHO ON MONDAY WITH SHOWERS AND THUNDERSTORMS
TAPERING OFF FROM THE WEST.  BY MONDAY NIGHT...ALL THUNDERSTORMS
WILL END.

WINDS WILL INCREASE BEHIND THE LOW AND WILL BE BREEZY/WINDY OVER
PORTIONS OF THE COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER
GORGE.  PATCHY BLOWING DUST IS EXPECTED MONDAY AFTERNOON IN THE
BASIN AND WILL INCLUDE IN THE FORECAST.  IT IS POSSIBLE THAT THERE
WILL BE ENOUGH RAIN TO WET THE GROUND AND INHIBIT BLOWING DUST.  IF
SO...THE BLOWING DUST COULD BE REMOVED.

DRIER AND MORE STABLE CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH
TUESDAY NIGHT WITH WEAK RIDGING AND A WESTERLY FLOW.  DAYTIME TEMPS
WILL GRADUALLY WARM FOR THE REMAINDER OF THE SHORT TERM.  JOHNSON

.LONG TERM...WEDNESDAY THROUGH SUNDAY...MODELS AGREE IN KEEPING
RIDGING OVER THE PACIFIC NORTHWEST THROUGH THE LONG TERM PERIOD. AN
INITIAL WESTERLY FLOW OVER THE AREA WILL SHIFT TO THE SOUTHWEST BY
THURSDAY AS THE RIDGE BUILDS AND MIGRATES SLIGHTLY EASTWARD. THIS
WILL GIVE THE AREA DRY WEATHER AND A GRADUAL WARMING TREND THROUGH
FRIDAY WITH HIGHS IN THE MID 80S TO MID 90S. BY SATURDAY AN UPPER
LOW WILL APPROACH BRITISH COLUMBIA COAST. THE GFS WANTS TO SEND A
COLD FRONT INTO THE AREA SATURDAY AFTERNOON WHILE ECMWF DISSIPATES
THE LOW AND KEEPS THE FRONT FROM REACHING THE AREA. HAVE KEPT RAIN
SHOWERS TO THE WASHINGTON CASCADE CREST ON SATURDAY AND SUNDAY WHILE
THE REST OF THE AREA LOOKS DRY. BOTH MODELS FLATTEN THE RIDGE ON
SUNDAY AND GIVE US A COOLER WESTERLY FLOW. TEMPERATURES DROP A
DEGREE OR TWO SATURDAY THEN DROP 3 OR 4 MORE DEGREES ON SUNDAY TO
THE MID 80S TO LOW 90S. WINDS ARE GENERALLY LIGHT UNTIL THE FRONT
ARRIVES SATURDAY AFTERNOON WITH BREEZY WINDS EXPECTED. PERRY

&&

.FIRE WEATHER...COMPACT UPPER LEVEL LOW MOVING INTO SOUTHWEST OREGON
THIS AFTERNOON WILL TRACK TO THE NORTHEAST OVERNIGHT. BEST
THUNDERSTORM CHANCE WILL BE ASSOCIATED ALONG THE PATH OF THE CENTER
OF THE LOW AND ON THE EAST AND NORTH SIDE OF THE LOW. EXPECT THE LOW
TO MOVE INTO CENTRAL OREGON THIS AFTERNOON THEN TO NORTHEAST OREGON
BY MONDAY MORNING. EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER
CENTRAL OREGON WITHIN THE NEXT HOUR OR TWO. RED FLAG WARNING FOR
LIGHTNING CONTINUES FOR ZONES 630 631 AND 675 AS LIGHTNING IS
EXPECTED TO DEVELOP AND CONTINUE INTO THE EVENING AND OVERNIGHT
PERIOD. MARINE AIR HAS ALREADY BEGUN SPILLING OVER THE CASCADES.
THIS WILL HELP MINIMIZE CONVECTION THREAT ALONG THE EAST SLOPES OF
THE OREGON CASCADES BUT ISOLATED THUNDERSTORMS STILL POSSIBLE. 10 TO
25 MPH WINDS WILL BE ASSOCIATED WITH THE MARINE PUSH BUT HUMIDITIES
ARE NOT AND WILL NOT BE AT CRITICALLY LOW LEVELS. ALSO SEEING
CONVECTION FORM THIS AFTERNOON UNDER A MOISTURE PLUME OVER FAR
EASTERN OREGON. A FEW STRIKES ALREADY OCCURRING OVER SOUTHEAST
OREGON AND RADAR SHOWING DEVELOPING CONVECTION OVER UNION WALLOWA
AND BAKER COUNTIES.  SOLOMON

&&

.PREVIOUS AVIATION DISCUSSION...18Z TAFS...MOSTLY CLEAR SKIES THIS
MORNING WILL SEE RAPID BUILDUPS OF CUMULUS AND CUMULONIMBUS THIS
AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. AN ACTIVE PERIOD FOR
THUNDERSTORMS WITH BASES AT 6000-9000 FT AGL IS EXPECTED ACROSS THE
AREA AFFECTING ALL TAF SITES FROM 12/21Z-13/06Z. SOME STORMS MAY
PRODUCE STRONG GUSTY DOWNDRAFT WINDS...LARGE HAIL...BRIEF HEAVY RAIN
AND BRIEF MVFR CEILINGS AND VISIBILITIES. AFTER 13/06Z...RAIN
SHOWERS WILL CONTINUE THROUGH 13/18Z...POSSIBLY ENDING BEFORE THEN
AT KRDM AND KDLS. WINDS WILL INCREASE THIS AFTERNOON WITH KDLS
SEEING 20 TO 30 KTS WITH GUSTS TO 40 KTS THEN DECREASING TO 10 TO 20
KTS WITH GUSTS TO 30 KTS AFTER 13/02Z. OTHER TAF LOCATIONS WILL SEE
10 TO 20 KTS WITH GUSTS TO 30 KTS TAPERING OFF AFTER 13/12Z. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  78  54  85 /  60  60   0   0
ALW  63  78  57  87 /  70  70   0   0
PSC  65  84  56  89 /  50  50   0   0
YKM  60  82  52  86 /  40  10   0   0
HRI  63  82  54  87 /  50  40   0   0
ELN  61  77  54  86 /  40  10   0   0
RDM  46  79  39  87 /  50  10   0   0
LGD  58  72  49  82 /  70  70  10   0
GCD  52  75  47  84 /  60  30   0   0
DLS  62  78  57  87 /  40  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR ORZ630-631.

WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR WAZ631-675.

&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/83/83
Hazardous weather outlook, Jul 12, 8:30 AM PST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PDT SUN JUL 12 2009

UPDATED FOR RED FLAG WARNING

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
930 AM PDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS
     OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

RED FLAG WARNING
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

A PACIFIC WEATHER SYSTEM WILL MOVE ONSHORE THIS MORNING...THEN
TRAVEL EAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN SECTIONS TO THE
INTERIOR NORTHWEST BY LATE MORNING. THESE SHOWERS AND STORMS WILL
SPREAD EAST ACROSS THE REGION THROUGH THE AFTERNOON AND OVERNIGHT.
THERE MAY BE ENOUGH ENERGY WITH THIS SYSTEM TO PRODUCE STRONG OR
EVEN ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND GUSTY WINDS POSSIBLE. THERE ARE FIRE WEATHER CONCERNS DUE
TO THE AMOUNT OF LIGHTNING STRIKES IN COMBINATION WITH THE DRY FUELS
IN THE GRASSLAND AREAS...A FIRE WEATHER WARNING IS CURRENTLY IN
EFFECT FROM THIS MORNING THROUGH MONDAY MORNING FOR THE AREAS
LISTED. FOR DETAILS...PLEASE REFER TO THE NWS PRODUCT PDXRFWPDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

SOME SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY ACROSS
EASTERN SECTIONS OF THE AREA. FAIR AND DRY CONDITIONS ARE CURRENTLY
EXPECTED FOR THE PERIOD TUESDAY THROUGH FRIDAY. ANOTHER SYSTEM MAY
MOVE INTO NORTHWEST WASHINGTON NEXT SATURDAY AND SPREAD A FEW
SHOWERS INTO THE CENTRAL WASHINGTON CASCADE EAST SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH MONDAY MORNING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jul 12, 2:51 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT SUN JUL 12 2009

ORZ042-043-506-122345-
CENTRAL OREGON OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS
OR-
351 PM PDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK...CENTRAL DESCHUTES
AND EASTERN JEFFERSON COUNTIES UNTIL 445 PM PDT...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PRINEVILLE...MOVING NORTH AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4476 12124 4477 12041 4383 12059 4381 12130
TIME...MOT...LOC 2250Z 200DEG 18KT 4426 12091

VP

The radar

The Pendleton radar (KPDT), 218 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Crook

When
July 12, 3:03 PM PST to 3:15 PM PST
Where
Crook County, 2.3 mi NNW of Prineville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -120.850

Hail 3/4 inch to 1 inch fell for 15 minutes.

Hail, Crook

When
July 12, 3:04 PM PST
Where
Crook County, 5.55 mi N of Prineville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.380, -120.840

Hail, Crook

When
July 12, 3:25 PM PST
Where
Crook County, 5.67 mi SSE of Prineville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -120.770

Funnel Cloud, Umatilla

When
July 12, 5:15 PM PST to 5:20 PM PST
Where
Umatilla County, 0.48 mi W of Mission
Reported by
Amateur Radio
Coordinates
45.670, -118.690

Hail, Umatilla

When
July 12, 5:30 PM PST
Where
Umatilla County, 0.49 mi E of Lehman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.150, -118.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184084, 184097, 184095, 184101, 184105.